Hail, Wood
- When
- February 27, 4:53 PM CST
- Where
- Wood County, 2.7 mi SW of Rock Hill
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.848, -95.526
Golf ball size hail was reported by fishermen on Lake Fork.
A moderately unstable airmass developed across a portion of the Southern Plains late in the afternoon on the 27th. A stationary front situated across Northern Texas dipping south and east into Northeast Texas and Central Louisiana was the dividing line between the much more unstable air to the south of the boundary and a cooler more stable atmosphere across the Middle Red River Valley of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A moderately unstable airmass developed across a portion of the Southern Plains late in the afternoon on the 27th. A stationary front situated across Northern Texas dipping south and east into Northeast Texas and Central Louisiana was the dividing line between the much more unstable air to the south of the boundary and a cooler more stable atmosphere across the Middle Red River Valley of Southeast Oklahoma, Southwest Arkansas and Northern Louisiana. With increasing southwest flow aloft across the Southern Plains, a weak disturbance was present in this flow and provided the lift necessary for isolated strong to severe thunderstorms across Northern and Northeast Texas. Strong mid level winds resulted in these storms becoming discrete supercells as they moved into Northeast Texas during the late afternoon and early evening hours of the 27th. These storms produced mostly small hail but at the peak of its intensity, a supercell thunderstorm produced golfball sized hail over Lake Fork Reservoir in Wood County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 27, 11:28 AM CST, 5 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1128 AM CST Mon Feb 27 2017 .AVIATION... Mixed bag of flight categories expected this afternoon, as sct convection will continue to develop and may affect a few sites. MVFR/IFR cigs/vsbys to affect the terminals areawide overnight, with some improvement possible by mid morning Tuesday. Otherwise, sely winds 5-10 kts expected to continue through this afternoon and overnight, before winds pick up out of the s at 8-12 kts after sunrise Tuesday. /12/ && .PREV DISCUSSION... /issued 1120 AM CST Mon Feb 27 2017/ DISCUSSION... Have updated the forecast for the Four State Region this morning to increase the chance of showers and thunderstorms across parts of Northeast Texas into Southwest Arkansas and Southeast Oklahoma. Also near and ahead of a warm front and nearly stationary frontal boundary that extended from South Central Oklahoma through Northeast Texas and North Louisiana, mentioned possibly severe in the wording. With the cloud cover and rain across the area lowered the daytime highs and adjusted the dew points and relative humidity levels. /06/ && .PRELIMINARY POINT TEMPS/POPS... SHV 74 65 82 65 / 60 30 30 30 MLU 73 65 83 67 / 70 30 30 30 DEQ 67 58 76 56 / 50 30 40 60 TXK 70 62 78 60 / 60 30 40 50 ELD 70 62 80 63 / 60 30 40 40 TYR 75 64 80 59 / 60 20 40 50 GGG 75 65 81 62 / 60 20 40 40 LFK 78 66 83 65 / 60 20 30 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 12
Hazardous Weather Outlook National Weather Service Shreveport LA 547 AM CST Mon Feb 27 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-281200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 547 AM CST Mon Feb 27 2017 This Hazardous Weather Outlook is for portions of south central Arkansas...southwest Arkansas...north central Louisiana... northwest Louisiana...southeast Oklahoma...east Texas and northeast Texas. .DAY ONE...Today and Tonight... Showers and thunderstorms can be expected throughout the day. Small hail and gusty winds may be possible with some storms. Although widespread organized severe weather is not expected today, a few storms could produce large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Periods of showers and thunderstorms will continue through Wednesday. Organized severe thunderstorms may be possible on Tuesday evening into Wednesday morning across the ArkLaTex along a cold front. The greatest threat of severe thunderstorms will be mainly across Southeast Oklahoma, Northeast Texas, and Southern Arkansas with a lesser threat south across lower sections of Northeast and East Texas and North Louisiana. Damaging winds, some marginally severe hail and isolated tornadoes will be possible with some storms. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. 05
Special Weather Statement National Weather Service Shreveport LA 403 PM CST MON FEB 27 2017 TXZ124-272245- Wood TX- 403 PM CST MON FEB 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOOD COUNTY UNTIL 445 PM CST... At 403 PM CST, Doppler radar was tracking a strong thunderstorm near Emory, or 18 miles northwest of Mineola, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Winnsboro, Quitman, Pleasant Grove, Forest Hill, Alba and Yantis. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3296 9525 3282 9521 3277 9564 3296 9567 TIME...MOT...LOC 2203Z 257DEG 24KT 3286 9571 12
The Shreveport radar (KSHV), 164 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
4 hail. Local standard time, as filed.
Golf ball size hail was reported by fishermen on Lake Fork.
Penny size hail fell on Highway 21 near the Lake Bob Sandlin bridge.
Dime size hail covered the ground in Leesburg.
Dime size hail fell in Pittsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672568, 672569, 672570, 672575.